Alabama, 2019

Flash Flood and Damaging Winds in Alabama, September 10, 2019

September 10, 2019 · NWS HUN · 13 events in 4 counties and zones

Several clusters of thunderstorms developed during peak afternoon heating across north Alabama. These formed in an environment favorable for downbursts capable of damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Several clusters of thunderstorms developed during peak afternoon heating across north Alabama. These formed in an environment favorable for downbursts capable of damaging winds. Small hail was also reported.

Several of the thunderstorms produced intense downpours in a short period of time, including 1-2 inches in less than an hour. This resulted in short-term flash flooding in the north side of Huntsville just north of downtown. In this area, up to two feet of flood water closed a heavily traveled street in north Huntsville, while several others experienced short term flooding of 3-6 inches depth.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Sep 10, 1:50 PM CST, 10 minutes earlier.

Area forecast discussion, Sep 10, 1:50 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
250 PM CDT Tue Sep 10 2019

.NEAR TERM...(Tonight)
Issued at 230 PM CDT Tue Sep 10 2019

Temperatures have reached the lower to mid 90s in many locations near
and east of I-65. This and dewpoints in the upper 60s to lower 70s
have setup quite an unstable atmosphere this afternoon. SBCAPE values
between 3000 and 4000 J/KG are showing up in meso-analysis at this
time. With a weak boundary and convergence over northern Alabama,
isolated to scattered showers and thunderstorms have developed this
afternoon. Expect this activity to continue into the early evening
hours. With DCAPE values between 800 and 1000 J/KG and decent mid/low
level lapse rates, strong storms look like a good bet this afternoon.
The main threats with these storms will be locally heavy rainfall,
wind gusts around 55 mph, and small hail. Cannot rule out a severe
thunderstorm or two, but these should be the overall exception rather
than the rule.

By midnight, believe that this activity should dissipated as we lose
daytime heating and the atmosphere is stabilized by ongoing
convection. Clear skies after midnight should allow temperatures to
drop into the upper 60s/lower 70s. However, the cloud cover in the
evening should keep fog from forming, despite some light winds.

.SHORT TERM...(Wednesday through Thursday)
Issued at 230 PM CDT Tue Sep 10 2019

This weak convergence boundary moves north into Kentucky and Tennessee
on Wednesday, so left out precipitation chances on Wednesday.
Overall, high temperatures should remain in the mid 90s, with some
afternoon cumulus development expected. However, it still looks very
humid with afternoon dewpoints values remaining in the lower 70s
primarily. So heat index values look to remain between 100 and 104
degrees. Could see a few 105 values, but not enough to warrant a heat
advisory at this time. Not much change in the overnight conditions
Wednesday night, with a humid airmass still in place and lows only
drop into the upper 60s/lower 70s.

Several models forecast the upper ridge to strengthen more right over
the Tennessee Valley on Thursday. 925 mb temperatures also climb a
bit higher to between 25 and 27 degrees again. Believe that a return
to highs in the mid to upper 90s will be the result over northern
Alabama. It looks as though enough mixing of drier air will occur to
keep dewpoints a bit lower and keep heat index values between 100 and
104 degrees on Thursday.

.LONG TERM...(Thursday night through Monday)
Issued at 230 PM CDT Tue Sep 10 2019

Lows around 70 degrees are expected Thursday night. Friday looks
very similar and may be a tad hotter but drier. Wouldn't be surprised
to see a 99 high or two. Again heat index values in the afternoon
will be close to advisory criteria but likely still between 100 and
104.

Friday night into the weekend, a frontal boundary and boundary ahead
of it push southeast and into northern Alabama. How much moisture
that ends up along the front is a bit uncertain, but kept a 20 to 30
percent pop in Friday night into Saturday. The cloud cover and any
precipitation should keep highs a bit lower in the lower to mid 90s.

Drier and cooler air is expected to move into the area behind the
front Saturday night into Sunday. Lows in the mid 60s to lower 70s
are expected.

A return to a wetter pattern may occur next week, but models are very
divergent. For now went with low scattered chances of showers and
precipitation.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1238 PM CDT Tue Sep 10 2019

Though VFR conditions will prevail at both TAF sites through the
period, a few showers or storms may directly impact the sites through
00Z this evening. Aside from that, clouds will clear out after sunset
this evening, with SKC likely after midnight. Some patchy fog is
possible at the terminals Wednesday morning, though it shouldn't be
dense enough to warrant conditions below VFR. Will monitor this trend
and formally include fog should rain impact the terminals this
aftn.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...KTW
SHORT TERM...KTW
LONG TERM...KTW
AVIATION...12

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Sep 10, 12:52 PM CST, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
152 PM CDT Tue Sep 10 2019

ALZ001>010-016-TNZ076-096-097-111000-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
152 PM CDT Tue Sep 10 2019

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Scattered thunderstorms are possible across the Tennessee Valley
this afternoon and evening. A few of these storms may be capable of
producing brief heavy rainfall, gusty winds around 55 mph, and small
hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Isolated to scattered thunderstorms are possible on Friday and into
the weekend, mainly during the afternoon and early evening periods.
A few of these storms may again be capable of producing brief heavy
rainfall and gusty winds.

Additional scattered thunderstorms are possible next week.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

20

In the hours before

Special weather statement, Sep 10, 12:46 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Huntsville AL
146 PM CDT Tue Sep 10 2019

ALZ001-002-004-101915-
Lawrence AL-Lauderdale AL-Colbert AL-
146 PM CDT Tue Sep 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAUDERDALE...EAST
CENTRAL COLBERT AND NORTHWESTERN LAWRENCE COUNTIES UNTIL 215 PM
CDT...

At 146 PM CDT, Doppler radar was tracking a strong thunderstorm near
Town Creek, or 15 miles east of Muscle Shoals, moving north at 5 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Rogersville, Town Creek, Courtland, North Courtland, Center Star,
Oliver, Red Bank and Elgin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3484 8721 3481 8722 3478 8728 3476 8726
      3476 8722 3464 8732 3471 8753 3493 8748
TIME...MOT...LOC 1846Z 201DEG 6KT 3475 8740

12
Special weather statement, Sep 10, 1:11 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Huntsville AL
211 PM CDT Tue Sep 10 2019

ALZ001-004-005-102000-
Lawrence AL-Lauderdale AL-Limestone AL-
211 PM CDT Tue Sep 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAUDERDALE...NORTHWESTERN
LIMESTONE AND NORTHEASTERN LAWRENCE COUNTIES UNTIL 300 PM CDT...

At 209 PM CDT, doppler radar indicated strong thunderstorms along a
line extending from near Killen to near Rogersville. Movement was
northeast at 10 mph. Dime sized hail was reported with this cluster
of thunderstorms in Town Creek at 150 PM CDT.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Rogersville, Killen, Lexington, Elkmont, Anderson, Good Springs,
Cartwright, Coxey, Oliver and Mt Rozell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3500 8719 3493 8695 3468 8720 3475 8743
      3477 8742 3478 8743 3480 8743 3481 8748
      3483 8752 3483 8755 3500 8749
TIME...MOT...LOC 1909Z 207DEG 8KT 3483 8744 3477 8725

12
Local storm report, Sep 10, 1:24 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
224 PM CDT TUE SEP 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 PM     HAIL             1 N TOWN CREEK          34.68N 87.41W
09/10/2019  M0.70 INCH       LAWRENCE           AL   EMERGENCY MNGR

&&

12
Special weather statement, Sep 10, 1:38 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Huntsville AL
238 PM CDT Tue Sep 10 2019

ALZ002-102015-
Colbert AL-
238 PM CDT Tue Sep 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL COLBERT COUNTY UNTIL
315 PM CDT...

At 238 PM CDT, Doppler radar was tracking a strong thunderstorm near
Leighton, or 8 miles east of Muscle Shoals, moving northeast at 10
mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Muscle Shoals, Leighton, Whiteoak, Ford City and Northwest Alabama
Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3481 8759 3482 8759 3483 8753 3481 8748
      3480 8743 3478 8743 3477 8742 3474 8742
      3474 8743 3471 8743 3464 8752 3479 8764
TIME...MOT...LOC 1938Z 235DEG 9KT 3476 8751

12

The radar

The Northeast Alabama radar (KHTX), 113 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
September 10, 2:00 PM CST
Where
Lawrence County, 0.57 mi W of Mt Moriah
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.550, -87.230

Thunderstorm winds damaged a roof to a barn and houses in the area along CR 309. Time estimated by radar.

Thunderstorm Wind, Lawrence

When
September 10, 2:00 PM CST
Where
Lawrence County, 0.69 mi S of Chalybeate Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.560, -87.220

Thunderstorm winds produced severe roof damage to a building in the Mount Hope area. Time estimated by radar.

Thunderstorm Wind, Dekalb

When
September 10, 2:55 PM CST
Where
Dekalb County, 1.99 mi S of Beaty Xrds
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.672, -85.675

Bradford pear trees were knocked down near the intersection of CR 134 at CR 712.

Thunderstorm Wind, Madison

When
September 10, 3:25 PM CST
Where
Madison County, 0.57 mi E of Chase
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.780, -86.540

Numerous trees and power lines were knocked down in north Huntsville, including the Moores Mill area.

Thunderstorm Wind, Madison

When
September 10, 3:26 PM CST
Where
Madison County, 1.08 mi SE of Huntsville Park
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.691, -86.605

Trees and power lines were knocked down on Baywood Drive and Johnson Drive. Time estimated by radar.

Thunderstorm Wind, Madison

When
September 10, 3:26 PM CST
Where
Madison County, 0.89 mi SW of Huntsville Park
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.690, -86.630

Trees were knocked down at the 4400 block of Millvale Drive. Time estimated by radar.

Thunderstorm Wind, Madison

When
September 10, 3:26 PM CST
Where
Madison County, 0.98 mi S of Normal
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.766, -86.579

A tree was knocked down on Normandale Road. Time estimated by radar.

Thunderstorm Wind, Madison

When
September 10, 3:26 PM CST
Where
Madison County, 0.91 mi ESE of Huntsville Park
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.696, -86.605

A large tree was knocked down onto an apartment building causing severe damage on Hood Road.

Thunderstorm Wind, Madison

When
September 10, 3:29 PM CST
Where
Madison County, 1.38 mi NW of Normal
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.793, -86.599

Trees were knocked down along Blue Spring Road at Winchester Road. Time estimated by radar.

Thunderstorm Wind, Madison

When
September 10, 3:29 PM CST
Where
Madison County, 1.45 mi S of Moores Mill
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.829, -86.524

A power line was snapped on Helena Drive NW with transformers hanging off the ground.

Flash Flood, Madison

When
September 10, 3:30 PM CST to 8:30 PM CST
Where
Madison County, 1.49 mi SSW of Normal to 1.38 mi SSW of Normal
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.760, -86.590

Two feet of water reported at Washington Street and Max Luther Drive. The road has been closed. Other reports of more minor flooding ongoing in North Huntsville at this time.

Thunderstorm Wind, Madison

When
September 10, 3:37 PM CST
Where
Madison County, 0.66 mi W of Normal
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.780, -86.592

A large tree was knocked down onto a car and carport on Lakeview Drive. Time estimated by radar.

Thunderstorm Wind, Colbert

When
September 10, 3:45 PM CST
Where
Colbert County, 0.69 mi N of Cherokee
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.760, -87.970

A tree and power line was knocked down in Cherokee.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851585, 851586, 851587, 851588, 851589, 851590, 851591, 851601, 851592, 851593, 851676, 851594, 851595.